South Dakota, 2003

Flash Flood in South Dakota, June 11, 2003

June 11, 2003 · NWS ABR · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 11, 2:50 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 11, 2:50 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT WED JUN 11 2003

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FORECAST CONCERN FOR THE SHORT TERM WILL POTENTIAL FOR SEVERE
WEATHER THIS EVENING. CURRENTLY HAVE A SHORTWAVE MOVING INTO THE
WESTERN DAKOTAS...WITH SOME THUNDERSTORMS FIRING ON THE AXIS OF THE
INVERTED SURFACE TROUGH. AS THIS SHORTWAVE SLIDES EAST THROUGH THIS
EVENING...EXPECT SFC LOW TO PROGRESS EASTWARD ALSO. CURRENT SFC LOW
CENTERED OVER WESTERN NEBRASKA...WITH THE LARGEST PRESSURE FALLS
LOCATED OFF TO THE NORTHEAST OF THE LOW. CAN LOCATE MOISTURE PLUME
ON VISIBLE IMAGERY ACROSS CENTRAL NEBRASKA AND INTO SOUTH CENTRAL
SOUTH DAKOTA. ALSO INDICATED BY SMALL CORRIDOR OF 60F DEWPOINTS IN
THAT SAME AREA. 18Z ABR SOUNDING NOT TOO IMPRESSIVE...WITH 18Z LBF
SOUNDING LOOKING BETTER. META AND BUFKIT SOUNDINGS ALSO PLACING BEST
INSTABILITY ACROSS SOUTHERN ZONES WITH KPIR HOVERING AROUND 1500
J/KG. THE SHEAR PROFILE OFF THE 18Z ABR SOUNDING ALSO NOT LOOKING AS
GOOD AS THE PREVIOUS ONE...AS LOW LEVEL WINDS NOT AS STRONG AS
BEFORE. HOWEVER...AM STILL SEEING A SOME TURNING IN THE WINDS.
LATEST MSAS ANALYSIS SHOWING MOST NEGATIVE LIS OVER AREA OF HIGHEST
MOISTURE. EXPECT THUNDERSTORMS TO DEVELOP ACROSS MUCH OF THE AREA
WITH THE PROGRESSION OF THE SHORTWAVE...BUT AM THINKING THAT MOST OF
THE SEVERE ACTIVITY WILL REMAIN ACROSS THE SOUTHERN ZONES IN THAT
AREA OF HIGHER INSTABILITY. META SOUNDINGS ALSO SHOWING SOME LARGER
AMOUNTS OF CAPE OVER KATY BY LATE EVENING...SO WILL HAVE TO MONITOR
FOR ANY POTENTIAL SEVERE WEATHER THROUGH THE EVENING. FOR
THURSDAY...UPPER WAVE MOVES OFF TO THE EAST WITH HIGH PRESSURE
BUILDING IN BEHIND. SO EXPECT THURSDAY TO REMAIN DRY WITH SOME
WARMER AIR MOVING IN. A WEAK VORTICITY MAXIMUM WILL SLIDE OVER THE
REGION FRI AFTERNOON/EVENING. ALSO SEEING SOME LOW LEVEL WAA SO
COULD SEE THE POTENTIAL FOR AN ISOLATED THUNDERSTORM FRIDAY EVENING
ACROSS THE FAR WESTERN COUNTIES. HOWEVER MOISTURE LOOKS VERY LIMITED
SO HAVE ONLY GONE WITH A SLIGHT CHANCE.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
MAIN INFLUENCE APPEARS NEAR ZONAL FLOW WITH JETLETS MOVING THROUGH
THE REGION.  VORT FOR NEBRASKA APPEARS GFS CONVECTIVE FEEDBACK
INDUCED MODEL ARTIFACT AND NOT REAL DURING THE EXTENDED PERIOD.
MODELS ARE IN FAIR AGREEMENT AND GIVEN PREVIOUS HISTORY OF SYSTEMS
PAST FEW WEEKS PRECIP POTENTIAL IS JUSTIFIED.  EXPECT COOL FRONT
MOVING OUT OF NORTHERN PLAINS TO DRAG SOUTHERN END ACROSS THE CWA
OVER THE WEEKEND WITH POTENTIAL FOR UNSETTLED WEATHER.  ADDED CHC T
TO GRIDS THROUGH LATE SUNDAY IN DIURNAL FAVORED TIMES.

.ABR...NONE

ALBRECHT/MCNULTY
Hazardous weather outlook, Jun 11, 9:15 AM CST, 11 hours 15 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1015 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND
TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PROGRESS ACROSS THE REGION FROM WEST TO EAST THIS
AFTERNOON THROUGH TONIGHT. AS THIS FRONT MOVES THROUGH THE
REGION...SHOWERS AND THUNDERSTORM DEVELOPMENT IS LIKELY. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND INTO
THIS EVENING ACROSS PARTS OF CENTRAL AND NORTHEAST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

ALBRECHT

In the hours before

Local storm report, Jun 11, 6:58 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0758 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0727 PM    GREY GOOSE                SD   1.75 IN HAIL
06/11/03   HUGHES

0727 PM    7 N PIERRE                SD   1.75 IN HAIL
06/11/03   HUGHES

0749 PM    PIERRE                    SD   1.75 IN HAIL
06/11/03   HUGHES

0742 PM    13 SW GETTYSBURG          SD   TORNADO
06/11/03   SULLY

TDK
Local storm report, Jun 11, 7:06 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0806 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    2 N BLUNT                 SD   TORNADO
06/11/03   HUGHES

TDK
Local storm report, Jun 11, 7:25 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0825 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0759 PM    10 NW KENNEBEC            SD   2.75 IN HAIL
06/11/03   LYMAN

0808 PM    4 N KENNEBEC              SD   TORNADO
06/11/03   LYMAN

0808 PM    4 N KENNEBEC              SD   90 MPH TSTORM WIND
06/11/03   LYMAN

TDK
Local storm report, Jun 11, 7:42 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0842 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    5 N KENNEBEC              SD   TORNADO
06/11/03   LYMAN

TDK
Local storm report, Jun 11, 8:02 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0902 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    10 S ROSCOE               SD   0.75 IN HAIL
06/11/03   EDMUNDS

TDK
Local storm report, Jun 11, 8:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0924 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0914 PM    7 E RELIANCE              SD   TORNADO
06/11/03   LYMAN

TDK

The radar

The Aberdeen radar (KABR), 207 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lyman

When
June 11, 8:30 PM CST to 10:30 PM CST
Where
Lyman County, Reliance
Reported by
LAW ENFORCEMENT
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Heavy rains of 2 to 4 inches caused flash flooding of Highway 47 in several places near Reliance.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5366573.